Alert archive / Minnesota / Wind Chill Advisories in 2012

Wind Chill Advisory 2, NWS Duluth, MN

December 30, 20129 counties in Minnesota

NWS Duluth, MN issued this wind chill advisory at Dec 30, 2012, 3:39 PM CST for 9 counties in Minnesota. It took effect at Dec 31, 2012, 12:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 30, 2012, 3:39 PM CST (21:39 UTC)
In effect from
Dec 31, 2012, 12:00 AM CST
Expired
Dec 31, 2012, 9:11 AM CST
In force
9 hr
Issued by
NWS Duluth, MN

Counties Aitkin County, MN, Carlton County, MN, Cass County, MN, Cook County, MN, Crow Wing County, MN, Itasca County, MN, Koochiching County, MN, Lake County, MN, Saint Louis County, MN

The radar

The Duluth radar (KDLH), 72 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2012-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2012-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

215 
WWUS43 KDLH 302139
WSWDLH

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
339 PM CST SUN DEC 30 2012

...GUSTY WINDS AND COLDER AIR ACROSS NORTHEAST MINNESOTA TONIGHT...


MNZ010>012-018>021-025-026-033-035-037-310545-
/O.NEW.KDLH.WC.Y.0002.121231T0600Z-121231T1500Z/
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-NORTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-
INCLUDING THE CITIES OF...INTERNATIONAL FALLS...ELY...ISABELLA...
BIGFORK...HIBBING...TWO HARBORS...GRAND MARAIS...WALKER...
GRAND RAPIDS...PINE RIVER...HILL CITY...DULUTH...CLOQUET
339 PM CST SUN DEC 30 2012

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CST MONDAY...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST
MONDAY. 

* WIND CHILL VALUES...25 TO 30 BELOW ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
3 follow-up statements
835 
WWUS43 KDLH 310200
WSWDLH

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
800 PM CST SUN DEC 30 2012

...GUSTY WINDS AND COLDER AIR ACROSS NORTHEAST MINNESOTA
TONIGHT...

MNZ034-311000-
/O.EXB.KDLH.WC.Y.0002.121231T0600Z-121231T1800Z/
CROW WING-
INCLUDING THE CITY OF...BRAINERD
800 PM CST SUN DEC 30 2012

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
CST MONDAY...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST
MONDAY. 

* LOCATION...CROW WING COUNTY.

* TIMING...LATE TONIGHT AND MONDAY MORNING.

* WIND CHILL VALUES...20 TO 25 BELOW ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

MNZ010>012-018>021-025-026-033-035-037-311000-
/O.EXT.KDLH.WC.Y.0002.121231T0600Z-121231T1800Z/
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-NORTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-
INCLUDING THE CITIES OF...INTERNATIONAL FALLS...ELY...ISABELLA...
BIGFORK...HIBBING...TWO HARBORS...GRAND MARAIS...WALKER...
GRAND RAPIDS...PINE RIVER...HILL CITY...DULUTH...CLOQUET
800 PM CST SUN DEC 30 2012

...WIND CHILL ADVISORY NOW IN EFFECT FROM MIDNIGHT TONIGHT TO
NOON CST MONDAY...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST
MONDAY. 

* LOCATION...ALL OF THE NORTHERN THIRD OF MINNESOTA.

* TIMING...LATE TONIGHT AND MONDAY MORNING.

* WIND CHILL VALUES...20 TO 30 BELOW ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
131 
WWUS43 KDLH 310956
WSWDLH

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
356 AM CST MON DEC 31 2012

...GUSTY WINDS AND COLDER AIR ACROSS NORTHEAST MINNESOTA
THIS MORNING...

MNZ010>012-018>021-025-026-033>035-037-311800-
/O.CON.KDLH.WC.Y.0002.000000T0000Z-121231T1800Z/
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-
INCLUDING THE CITIES OF...INTERNATIONAL FALLS...ELY...ISABELLA...
BIGFORK...HIBBING...TWO HARBORS...GRAND MARAIS...WALKER...
GRAND RAPIDS...PINE RIVER...BRAINERD...HILL CITY...DULUTH...
CLOQUET
356 AM CST MON DEC 31 2012

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL NOON CST TODAY. 

* LOCATION...ALL OF THE NORTHERN THIRD OF MINNESOTA.

* TIMING...THIS MORNING THROUGH NOON.

* WIND CHILL VALUES...20 TO 30 BELOW ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
826 
WWUS43 KDLH 311511
WSWDLH

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
911 AM CST MON DEC 31 2012

MNZ010>012-018>021-025-026-033>035-037-311615-
/O.CAN.KDLH.WC.Y.0002.000000T0000Z-121231T1800Z/
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-
INCLUDING THE CITIES OF...INTERNATIONAL FALLS...ELY...ISABELLA...
BIGFORK...HIBBING...TWO HARBORS...GRAND MARAIS...WALKER...
GRAND RAPIDS...PINE RIVER...BRAINERD...HILL CITY...DULUTH...
CLOQUET
911 AM CST MON DEC 31 2012

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS CANCELLED THE WIND
CHILL ADVISORY. 



$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this wind chill advisory went out at Dec 30, 3:21 PM CST, 18 minutes earlier.

Area forecast discussion, Dec 30, 3:21 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
321 PM CST SUN DEC 30 2012

.SHORT TERM...SPLIT FLOW OVER CONUS WITH WELL DEFINED CYCLONICALLY
CURVED NRN BRANCH FROM ERN MT INTO CTRL MN. SRN BRANCH REMAINS
WELL SOUTH OF CWA FROM SWRN CONUS TO SRN IA. SFC LOW OVER WRN ONT
WITH A TRAILING COLD FRONT EXTENDING SOUTHWEST FROM LOW INTO NWRN
CORNER OF MN AND WEST ACROSS NODAK. TEMPS BEHIND THE FRONT DROP TO
BELOW ZERO ACROSS SASK/MANITOBA. AN AREA OF SNOW...MODERATE
INTENSITY AT TIMES...IS OCCURRING NEAR THE SFC FRONTAL SYSTEM OVER
NWRN CWA. SLOPING FRONTOGENESIS IN THE LOW TO MID LAYERS COMBINED
WITH OMEGA/DGZ IS MAINTAINING ORGANIZATION TO THE PRECIP.

TONIGHT...ARCTIC FRONT WILL SLIDE ACROSS REGION OVERNIGHT. GUSTY NW
WINDS AND SNOW FLURRIES SHOULD ACCOMPANY THE FROPA IN MOST LOCATIONS
EXCEPT PERHAPS THE SWRN CWA. MOST LIKELY AREA FOR ANY ADDITIONAL
ACCUMULATION WOULD TEND TO BE NEAR NRN MN ZONES WHERE BETTER DEEP
LAYER RH IS AVAILABLE. HAVE ISSUED A WIND CHILL ADVISORY FROM 6Z-15Z
FOR A LARGE PART OF THE MN CWA. ALTHOUGH WE MAY NOT SEE THE CRITERIA
UNTIL 9Z IN SOME LOCATIONS...WINDS MAY BE STRONGER THAN CURRENTLY
FCST. FCST 925MB TEMPS OF -16C TO -24C BY MORNING SUPPORT LOWS BELOW
ZERO IN THE ADVISORY AREA. SFC PRESS GRADIENT BEHIND FRONT IS
SIGNIFICANT ENOUGH TO KEEP WINDS BRISK THROUGH THE NIGHT. FCST
ISALLOBARIC RISE OF 4MB/3HR ACROSS ARROWHEAD MAY KEEP WINDS STRONG
WELL INTO THE MORNING.

TOMORROW/TOMORROW NIGHT...LOW LVL THERMAL TROUGH WILL RESIDE OVER CWA
MONDAY SO EXPECT A COLD DAY WITH MAX TEMPS WELL BELOW NORMAL IN
MOST AREAS. LES POTENTIAL APPEARS TO BE LIMITED BY SIGNIFICANT
DRYING IN SYNOPTIC SCALE AND LESS THAN FAVORABLE TRAJECTORY ACROSS
LAKE SFC. THIS WOULD TEND TO KEEP MAJORITY OF ACTIVITY EAST OF
CWA. A WEAK SHORTWAVE TROF IS SUGGESTED BY SOME NWP TO CROSS NRN
CWA LATE DAY/EVENING. CLOUDS MAY INCREASE BUT WILL KEEP ANY POPS
OUT OF FCST FOR NOW. MAY NEED TO LOWER MIN TEMPS FOR TUESDAY
MORNING AS LATEST SREF PLUMES FOR SEVERAL SITES SHOW MIN TEMPS
OVER -20F OVER NRN MN CWA.

LONG RANGE....TUESDAY THROUGH SUNDAY.
MAIN FOCUS IN LONG RANGE IS ON POPS WED/WED NIGHT. LONG RANGE
MODELS CONTINUES TO SHOW A STRENGTHENING SHORT WAVE DROPPING QUICKLY
SE OVER THE CANADIAN ROCKIES/SW MANITOBA TUESDAY NIGHT. THE LATEST
ECM SUGGESTS THE WAVE BRIEFLY BECOMES A CLOSED MID LEVEL LOW OVER
NORTHERN MN WEDNESDAY AS IT TRANSLATES ACROSS THE NORTHLAND AND
EXITS OVER THE GREAT LAKES/SRN ONTARIO THURSDAY. HAVE INCREASED TO
BROADBRUSH CHC POPS OVER THE DLH CWA WEDNESDAY...WITH SMALL POPS
LINGERING WEDNESDAY NIGHT...BUT SUSPECT THESE MAY NEED TO BE
INCREASED AS WELL AS TREND IS FOR A SLOWER TIMING. AT THIS TIME SNOW
AMOUNTS ARE EXPECTED TO BE LIGHT...ON THE ORDER OF AN INCH OR TWO.
THERE WILL BE A PERIOD OF LAKE AND TERRAIN ENHANCEMENT ALONG THE
SHORES OF LAKE SUPERIOR. LATEST NAM/GFS/ECM ARE IN AGREEMENT THAT BL
WINDS TURN OUT OF THE E/SE AS THE WAVE APPROACHES
WEDNESDAY...RESULTING IN A FAVORABLE TRAJECTORY FOR THE NORTH SHORE
ZONES. THEN WINDS TURN N/NW FAVORING THE SOUTH SHORE ZONES AS THE
LOW DEPARTS WED NIGHT/THURS. HOWEVER...THE FAVORED REGION FOR ANY
LAKE EFFECT SNOW WILL BE DEPENDENT ON TIMING AND TRACK OF THE SFC
LOW WHICH MODELS HAVE NOT SHOWN GOOD CONSISTENCY WITH AND CONFIDENCE
IN CURRENT TRACK IS LOW.

.AVIATION.../18Z TAF ISSUANCE/
THE REGION WILL BE SITUATED IN A SOUTHERLY FLOW AHEAD OF A COLD
FRONT TODAY. VFR CONDITIONS WILL PREVAIL THROUGH 00Z. THE
EXCEPTION WILL BE AT KINL WHERE MVFR CIGS AND LIGHT SNOW WILL BE
FOUND. THE COLD FRONT WILL SWEEP SOUTHEAST ACROSS THE REGION
OVERNIGHT...BRINGING INCREASING CLOUDS AND WINDS SHIFTING OUT OF
THE NORTHWEST. EXPECT GUSTS AROUND 20 KT TOP BE FOUND ALONG AND
JUST BEHIND THE FRONTAL PASSAGE TONIGHT. THE STRONGEST GUSTS WILL
BE IN THE KINL AREA. SKIES WILL CLEAR FROM THE NORTHWEST THROUGH
MONDAY MORNING WITH BUILDING HIGH PRESSURE.

.POINT TEMPS/POPS...
DLH  -3   5 -10  14 /  10   0   0   0
INL -11  -1 -19  10 /  40   0   0  10
BRD  -1   4 -14  13 /  10   0   0  10
HYR   1   6 -14  10 /  10  10  10   0
ASX   5   7  -5  12 /  10  10  10   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM CST MONDAY FOR
     MNZ010>012-018>021-025-026-033-035-037.

WI...NONE.
LS...SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 4 PM CST MONDAY
     FOR LSZ146-147.

     SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 10 AM CST MONDAY
     FOR LSZ140>142.

&&

SHORT TERM...CANNON
LONG TERM....GRANING
Hazardous weather outlook, Dec 30, 3:37 AM CST, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
337 AM CST SUN DEC 30 2012

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-311130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
337 AM CST SUN DEC 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW SHOWERS ARE POSSIBLE ACROSS SECTIONS OF THE
NORTHLAND...MAINLY FROM THE IRON RANGE NORTHWARD. SOME AREAS COULD
SEE A QUICK 1 TO 2 INCHES OF SNOWFALL TODAY. AREA ROADS COULD
BECOME POTENTIALLY HAZARDOUS IN THIS AREA.

COLD TEMPERATURES AND BREEZY NORTHWEST WINDS TONIGHT WILL PRODUCE
VERY COLD WIND CHILLS ACROSS NORTHEAST MINNESOTA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS ARE ENCOURAGED TO CALL IN WITH SNOWFALL AMOUNTS
TODAY.

LSZ121-140>148-311130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
337 AM CST SUN DEC 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

GUSTY SOUTHWEST WINDS WILL DEVELOP OVER WESTERN LAKE SUPERIOR
TONIGHT. SMALL CRAFT ADVISORIES MAY BE NEEDED ALONG THE NORTH
SHORE NORTH OF GRAND MARAIS...AND ALONG THE SOUTH SHORE FROM PORT
WING TO SAND ISLAND. CHECK THE LATEST MARINE FORECAST FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

TENTINGER

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 3:38 PM CSTSmall Craft AdvisoryDLH24 hr

Nearby

Wind Chill Advisories in Minnesota, 2012Every wind chill advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.